Georgia, 2016Damaging Winds in Georgia, May 17, 2016
May 17, 2016 · NWS JAX · 5 events in 2 counties and zones
A sheared out upper level trough moved across the area from the Gulf and combined with diurnal heating produced scattered strong to severe storms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sheared out upper level trough moved across the area from the Gulf and combined with diurnal heating produced scattered strong to severe storms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 17, 7:45 AM EST, 5 hours 30 minutes earlier.
Area forecast discussion, May 17, 7:45 AM EST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
845 AM EDT TUE MAY 17 2016
.UPDATE...Big increase in moisture over the area since yesterday.
Surface dewpoints now in the lower 70s with PWAT values near
1.75". Upper shortwave trough over the north central Gulf will
shear out and weaken as it moves the area today. Vertical wind
speed shear with breaks in overcast may produce enough instability
to produce isolated strong storms this afternoon.
&&
.AVIATION...VFR conditions this morning with cigs above 10kft.
Showers and thunderstorms will increase from the west this
afternoon with MVFR conditions expected to develop after 17z.
&&
.MARINE...S to SE winds today near 15 knots with seas in 2 to 4
foot range. Showers and thunderstorms will increase over the
waters from the west this afternoon and evening.
RIP CURRENTS: Moderate risk of rip currents today and low risk on
Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 81 68 83 68 / 80 60 60 30
SSI 78 69 80 69 / 90 70 50 40
JAX 82 70 83 70 / 90 70 70 30
SGJ 82 69 81 71 / 100 70 60 30
GNV 84 69 85 69 / 80 60 80 20
OCF 85 70 86 70 / 80 60 60 30
&&
.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&
Zibura/Combs/Walker
Hazardous weather outlook, May 17, 8:17 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
917 AM EDT TUE MAY 17 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-180745-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
917 AM EDT TUE MAY 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS WITH ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE REGION THIS AFTERNOON AND EVENING. ISOLATED STRONG STORMS ARE
POSSIBLE OVER MAINLY NORTHEAST FLORIDA. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE...WHICH MAY LEAD TO PONDING ON ROADWAYS AND STREET FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, May 17, 11:58 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1258 PM EDT TUE MAY 17 2016
FLZ021-171730-
SUWANNEE FL-
1258 PM EDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUWANNEE COUNTY UNTIL
130 PM EDT...
AT 1257 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LURAVILLE...OR 9 MILES SOUTHWEST OF LIVE OAK...MOVING NORTHEAST AT 25
MPH.
GUSTY WINDS OF UP TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS
STORM AND A FUNNEL CLOUD IS POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3042 8298 3041 8295 3040 8295 3038 8291
3039 8289 3037 8289 3034 8284 3028 8279
3022 8279 3009 8309 3009 8311 3011 8312
3010 8313 3023 8323
TIME...MOT...LOC 1657Z 235DEG 20KT 3020 8310
SHASHYSpecial weather statement, May 17, 12:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
112 PM EDT TUE MAY 17 2016
FLZ023-GAZ164-171745-
BAKER FL-CHARLTON GA-
112 PM EDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR BAKER AND SOUTH CENTRAL CHARLTON
COUNTIES UNTIL 145 PM EDT...
AT 112 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLUSTEE...OR 15 MILES NORTHWEST OF RAIFORD...MOVING NORTHEAST AT 25
MPH.
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3056 8232 3039 8206 3014 8235 3021 8246
3033 8246
TIME...MOT...LOC 1712Z 215DEG 22KT 3026 8238
SHASHYSpecial weather statement, May 17, 1:00 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT TUE MAY 17 2016
FLZ124-GAZ153-154-165-166-171845-
COASTAL NASSAU FL-INLAND CAMDEN GA-INLAND GLYNN GA-COASTAL GLYNN GA-
COASTAL CAMDEN GA-
200 PM EDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU...CAMDEN AND
SOUTHERN GLYNN COUNTIES UNTIL 245 PM EDT...
AT 159 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KINGSLAND...MOVING NORTHEAST AT 35 MPH.
SMALL HAIL AND GUSTY WINDS OF 40 TO 45 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. VERY HEAVY RAINFALL IS ALSO EXPECTED
WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3110 8137 3095 8139 3068 8158 3073 8166
3075 8166 3075 8168 3087 8186 3130 8159
3116 8129
TIME...MOT...LOC 1759Z 211DEG 32KT 3085 8171
SHASHYThunderstorm Wind, Camden
- When
- May 17, 1:15 PM EST
- Where
- Camden County, 1.91 mi WSW of Scotchville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 30.760, -81.650
A tree was blown down onto a power line along Scubby Bluff Road. The cost of damage was estimated.
Thunderstorm Wind, Glynn
- When
- May 17, 1:30 PM EST
- Where
- Glynn County, 2.16 mi SSE of Pyles Marsh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.100, -81.490
A tree was blown down onto a vehicle on Jekyll Island.
Thunderstorm Wind, Glynn
- When
- May 17, 1:30 PM EST
- Where
- Glynn County, 4.36 mi WNW of Pyles Marsh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 31.150, -81.570
A tree was blown down on Taylor Drive.
Thunderstorm Wind, Glynn
- When
- May 17, 1:30 PM EST
- Where
- Glynn County, 2.74 mi WSW of Brunswick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.160, -81.540
Power lines were blown down on Blythe Island.
Thunderstorm Wind, Glynn
- When
- May 17, 6:30 PM EST
- Where
- Glynn County, 1.9 mi ESE of Glynco Nas
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 31.240, -81.450
A 12-inch diameter tree was snapped at 15-20 ft about the ground on Thornhill Drive near Cartwright Circle. The time of damage was based on radar. The cost of damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 17, 20162 deaths · 1 injured · 1 event
- Tornadoes and Flooding in Florida, May 17, 2016$495,000 · EF1 · 6 events
- Hail in Texas, May 17, 2016$350,000 · 3.25 in hail · 2 events
- Flash Flood and Lightning Strike in Mississippi, May 17, 2016$150,000 · 4 events
- Hail in Texas, May 17, 2016$100,000 · 1.75 in hail · 1 event
- Flash Flooding and Hail in Texas, May 17 to 18, 20163 in hail · 31 events
- Tornado and Damaging Wind in Georgia, May 17, 2016EF1 · 2 events
- Damaging Winds and Lightning Strikes in Florida, May 17, 20161 injured · $8,000 · 64 kt wind · 9 events
- Hail and Damaging Winds in Texas, May 17, 20162.75 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 17, 201650 kt wind · 8 events
- Hail in Texas, May 17, 2016$500 · 2.5 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 17, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629305, 629308, 629310, 629315, 629324.